Back to hair blogs


The 2-3 month delay in Telogen Effluvium: Does it always occur?

Does a TE always require a 2-3 month delay?


Telogen effluvium or "TE" refers to a form of hair loss associated with increased daily shedding.
A TE usually starts 2-3 months after some type of "trigger" such as stress, low iron levels, a crash diet or start of a new drug. However, a TE can start within a matter of days for some people. There is a form of TE known as "immediate telogen release TE" which happens very quickly. The TE that happens when starting minoxidilis one of these "immediate" shedding forms. There are other mechanisms responsible for rapid hair loss too ... so TE is not always the cause. There are forms of diffuse alopecia areata which mimic TE and also occur rapidly without delay. I always advise patients continue close follow up with a physician if things don't improve.

There are many potential mimickers of a "TE."


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Vancouver office at 604.283.9299



Share This

-->